Montana, 2009

Flash Flood and Hail in Montana, August 14, 2009

August 14, 2009 · NWS GGW · 16 events in 4 counties and zones

Severe thunderstorms moved east across areas mostly south of the Missouri River. The greatest damage occurred in Garfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$4.2 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Severe thunderstorms moved east across areas mostly south of the Missouri River. The greatest damage occurred in Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 14, 2:01 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 14, 2:01 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
301 PM MDT FRI AUG 14 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
THE SHORT TERM WILL REMAIN UNSETTLED WITH WET CONDITIONS AND
COOLER TEMPERATURES THAN NORMAL. THE CYCLONIC STORM SYSTEM WILL
BE CENTERED OVER NW MT EARLY THIS EVENING WITH THE EXITING JET
AIMED AT THE CENTRAL AND EASTERN REGIONS. BOTH THE NAM AND GFS
AGREE WITH THE PLACEMENT OF A SHARP COLD FRONT ACROSS OUR WESTERN
ZONES AT 00Z. THE FRONT WILL WORK ITS WAY ACROSS THE ZONES DURING
THE EVENING...ENDING UP NEAR OUR EASTERN BORDER BY 06Z. MODERATE
INSTABILITY...DEPENDING ON HOW MUCH SUNSHINE AFFECTS THE
SURFACE...COULD GENERATE STRONG THUNDERSTORMS NEAR THE FRONT. IN
ANY CASE...MOISTURE WILL BE PLENTIFUL WITH HEAVY RAIN A
POSSIBILITY. MODELS ARE SHOWING AN INCH OR MORE OF RAIN. THE NAM
SLOWS THE FRONT AROUND MIDNIGHT WHICH LINGERS THE SHOWERS OVER OUR
NORTHEASTERN ZONES LATE.

TONIGHT...THE MOST ENERGETIC PERIOD WILL BE IN THE EVENING AND
POSSIBLY A FEW HOURS AFTER MIDNIGHT AS THE FRONT MOVES THROUGH THE
CWA. STRONG FORCING NEAR THE FRONT COULD CREATE A SQUALL LINE.
MODERATE INSTABILITY AND IN INVERTED V PROFILE SUGGESTS THAT THE
MAIN THREAT WILL BE HEAVY RAINS AND STRONG WINDS. THE WIND
PROFILES WILL BE VARIABLE WITH EASTERLY LOW LEVEL SHIFTING TO THE
NW BEHIND THE FRONT PRODUCING MODERATE SHEAR. LARGE HAIL REMAINS A
POSSIBILITY. WILL MAINTAIN SEVERE WORDING IN EVENING FORECAST.

SATURDAY/SATURDAY NIGHT...THE DAY STARTS WITH THE LOW CENTER OVER
THE CENTRAL REGION WHICH SENDS THE FAVORED STORM AREA INTO
SASKATCHEWAN. THE LOCAL ZONES APPEAR TO BE DRY SLOTTED AS THE LOW
CENTER MOVES INTO NE MT SATURDAY NIGHT. WILL BACK OFF A BIT ON
POPS. TEMPERATURES WILL REMAIN RATHER COOL BEHIND THE FRONT...BUT
COULD WARM SLIGHTLY DEPENDING ON SKY COVER. HIGHS WILL NOT RECOVER
MUCH FROM TODAY.

SUNDAY...WRAP-AROUND PRECIPITATION SWINGS INTO THE FORECAST AREA
AS THE LOW CENTER MOVES INTO NORTH DAKOTA. UPPER AND LOWER WINDS
LINE UP FROM THE NORTHWEST WHICH WILL COOL TEMPERATURES EVEN MORE.
HIGHS MIGHT STRUGGLE TO CLIMB OUT OF THE 60S. WIND SPEED WILL PICK
TO AROUND 15KT IN THE AFTERNOON AND COULD BE STRONGER BASED ON THE
AMOUNT OF MIXING OF STRONGER 700/850MB WINDS. A LWA IS A
POSSIBILITY. SCT

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
THROUGH MONDAY THERE IS DECENT MODEL CONSISTENCY...AND THUS HIGHER
CONFIDENCE. A NORTHWEST FLOW WILL RULE...MAKING FOR COOL TEMPS AND
SHOWERY CONDITIONS. MADE ONLY MINOR TWEAKS MAINLY TO TREND UP POPS
SLIGHTLY FOR THIS PERIOD.

TUESDAY AND BEYOND CONSISTENCY GOES OUT THE DOOR AND SUBSEQUENTLY
LOWER CONFIDENCE EXISTS IN THE FORECAST. THE DIFFERENCES MAINLY
RESIDE IN HOW TO RESOLVE SHORTWAVE ENERGY DROPPING SOUTHEASTWARD
OUT OF CANADA IN THE NORTHWEST FLOW ALOFT. GIVEN LOWERED
CONFIDENCE HELD OFF ON MAKING TOO MANLY CHANGES...BUT DID BACK OFF
A BIT ON THE WARM UP FOR NEXT WEEKEND AS OVERALL THE MODELS ARE
NOT AS AGGRESSIVE IN BUILDING IN A RIDGE. GILCHRIST

PREVIOUS DISCUSSION...SUNDAY NIGHT THROUGH TUESDAY... ANTICIPATE
A NORTHWEST FLOW PATTERN WITH RAISED CHANCES FOR SHOWERS AND
THUNDERSTORMS AS A SERIES OF DISTURBANCES AND MINOR COLD FRONTS
PRESS THROUGH THE REGION. 850 MB TEMPERATURES SHOULD BE SLOWLY
REBOUNDING THROUGH FROM THE SINGLE DIGITS AND LOWER 10S INTO THE
MID 10S ALLOWING SURFACE TMAXES TO RISE FROM THE 70S INTO THE
LOWER 80S.

TUESDAY NIGHT THROUGH FRIDAY NIGHT... GFS AND EC RUNS APPEAR TO BE
A BIT DIFFERENT IN STRUCTURE IN THIS PERIOD. HOWEVER... THE SAME
SYNOPTIC OUTCOME IS STILL EXPECTED FOR NEMONT. RIDGING WILL PRESS
INTO NORTHEASTERN MONTANA AS STRONG HIGH PRESSURE INTENSIFIES
ACROSS THE FOUR CORNERS REGION. A SLOW WARNING TREND FROM THE
LOWER 80S TO UPPER 80S AND LOWER 90S IS ANTICIPATED WITH THIS
INCREASE IN PRESSURE AS WELL AS RELATIVELY DRY AND PARTLY CLOUDY
SKIES. GAH

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS NORTHEAST MONTANA THROUGH THE EVENING HOURS...POSSIBLY
BRINGING BRIEF MVFR CONDITIONS TO THE TERMINALS AS THEY PASS.
LATER ON THIS EVENING A STRONG COLD FRONT WILL PUSH THROUGH. THERE
IS GOOD POTENTIAL FOR WIDESPREAD STRONG TO SEVERE THUNDERSTORMS
ALONG THIS LINE AS IT CROSSES...POSSIBLY LOWERING FLYING
CONDITIONS TO IFR FOR SHORT PERIODS OF TIME. GUSTY WESTERLY WINDS
WILL ACCOMPANY THE FRONT...LASTING INTO SATURDAY MORNING.
GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 14, 2:53 AM MST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
353 AM MDT FRI AUG 14 2009

MTZ016>027-059>062-151000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
353 AM MDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. THIS WILL RESULT IN SCATTERED THUNDERSTORMS...SOME OF
WHICH MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 100 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 14, 6:10 PM MST to 7:55 PM MST
Where
Garfield County, 25 mi WNW of Jordan to 35 mi NE of Jordan
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Crop damage
$4.2 million
Reported by
Other Federal Agency
Coordinates
47.459, -107.374

A bow echo thunderstorm raked through the area destroying sheds, wiping out crops and hay fields, and causing significant loss of property. The bow echo started producing severe wind gusts and at least 1/2 hail about 25 miles northwest of Jordan in the Brussett area and tracked east-northeast through the county. Golf ball sized hail was reported with the winds south of the Hell Creek area. Twenty-six families were impacted with damage to their structures, livestock and crops. A total of 213,440 acres of rangeland, wheat and hay fields were damaged partially to totally wiped out. Six horses and a cow had to be put down due to injuries they received during the storm. Damage information was gathered from the Jordan Tribune, and the USDA FSA agent in the county.

Thunderstorm Wind, Garfield

When
August 14, 6:10 PM MST
Where
Garfield County, 14 mi NNW of Sand Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.287, -107.594

The spotter also received 0.25 inch of rain in ten minutes.

Hail, Garfield

When
August 14, 6:30 PM MST to 6:40 PM MST
Where
Garfield County, 13 mi N of Jordan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.508, -106.880

County Commissioner reported golf ball sized hail south of Hell Creek. The entire area saw a lot of 1/2 sized hail as well.

Thunderstorm Wind, Garfield

When
August 14, 6:45 PM MST
Where
Garfield County, 10 mi WNW of Jordan
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.375, -107.077

The trained spotter estimated that the wind gust reached 70 mph.

Flash Flood, Garfield

When
August 14, 8:00 PM MST to 11:00 PM MST
Where
Garfield County, 5 mi E of Van Norman to 10 mi N of Van Norman
Cause
Heavy Rain
Reported by
County Official
Coordinates
47.350, -106.273

A portion of the Van Norman Road was washed out due to heavy rain that accompanied a bow echo storm system. Hell Creek Rd was partially washed out in several places. Woody Creek went from being empty to having 7 feet of water in it, and the county commissioner had never seen it that high before. At 12 miles southeast of Cohagen, 3.0 inches of rain fell, along with pea size hail and a 30 to 40 mph wind.

Thunderstorm Wind, McCone

When
August 14, 8:21 PM MST
Where
McCone County, 2 mi W of Weldon
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.580, -105.873

Heavy Rain, McCone

When
August 14, 8:21 PM MST
Where
McCone County, 2 mi W of Weldon
Reported by
Mesonet
Coordinates
47.580, -105.873

Measured 1.16 inches of rain in ten minutes.

Thunderstorm Wind, McCone

When
August 14, 8:40 PM MST
Where
McCone County, 7 mi N of Weldon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.681, -105.830

Trained spotter estimated wind gusted to 60 mph.

Thunderstorm Wind, McCone

When
August 14, 8:45 PM MST
Where
McCone County, 17 mi NNW of Circle
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.647, -105.740

Pea size hail also was observed.

Thunderstorm Wind, McCone

When
August 14, 9:05 PM MST
Where
McCone County, 6 mi SSW of Vida
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.750, -105.549

Heavy rain was also reported.

Thunderstorm Wind, Prairie

When
August 14, 10:00 PM MST
Where
Prairie County, 10 mi WNW of Mc Cloud
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.955, -105.776

Spotter estimated wind gusts of 60 to 65 mph.

Thunderstorm Wind, McCone

When
August 14, 10:00 PM MST
Where
McCone County, 8 mi E of Vida
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.830, -105.328

Spotter estimated wind gusts in excess of at least 60 mph.

Heavy Rain, Prairie

When
August 14, 10:00 PM MST
Where
Prairie County, 10 mi WNW of Mc Cloud
Reported by
Trained Spotter
Coordinates
46.955, -105.776

Spotter measured 1.5 inches of rain from the storm.

Heavy Rain, McCone

When
August 14, 10:00 PM MST
Where
McCone County, 8 mi E of Vida
Reported by
Trained Spotter
Coordinates
47.830, -105.328

Rainfall of 1.75 inches occurred with this storm.

Thunderstorm Wind, Dawson

When
August 14, 10:55 PM MST
Where
Dawson County, 2 mi ESE of Richey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.639, -105.030

The spotter estimated wind gusts of 50 to 60 mph.

Heavy Rain, Dawson

When
August 14, 10:55 PM MST
Where
Dawson County, 2 mi ESE of Richey
Reported by
Trained Spotter
Coordinates
47.639, -105.030

Spotter received 2.00 inches of rain from the thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182029, 182037, 195464, 182039, 195474, 182047, 188231, 182060, 182053, 182059, 182065, 182066, 186606, 186608, 182067, 186607.